Jump to content

If you find useful information here, your gift would help keep this site going. Our staff is entirely volunteer.

Photo

Beck: Need instructions for tapering off of Abilify


  • Please log in to reply
8 replies to this topic

#1 Beck

Beck

    Getting started

  • Members
  • Pip
  • 5 posts
  • LocationManassas, VA

Posted 24 December 2016 - 01:26 PM

I have a 31 year old son diagnosed with schizophrenia. He has been taking 15 mg of Abilify every night for one week. He's also been taking 200 mg of Seroquel for one month. He was doing well on the Seroquel alone. But since adding the Abilify he is highly anxious. He can't sit still. Paces. Lethargic. How do I taper him off the Abilify?

#2 Beck

Beck

    Getting started

  • Members
  • Pip
  • 5 posts
  • LocationManassas, VA

Posted 24 December 2016 - 03:06 PM

How long would abilify still be in your system if you've only been taking it for a week? 15 mg each night. Can my 31 year old son stop taking it completely without withdrawal symptoms?

#3 Altostrata

Altostrata

    Administrator

  • Administrators
  • PipPipPipPipPipPip
  • 23,756 posts
  • LocationSan Francisco, CA

Posted 24 December 2016 - 08:06 PM

Hello, Beck.

 

It sounds like your son may be having an adverse reaction to Abilify or the drug combination.

 

Since he's been taking it only a week, if I were you, I would reduce it by half; if no bad effects after 4 days, stop it.

 

Ordinarily, people can stop drugs taken only a week or so rather quickly without much upset. Abilify has a half-life of a few days, it will take a couple of weeks to get out of your son's system entirely -- but that's good for tapering, it will leave gradually.

 

For your information, put ALL the drugs your son takes in the Drug Interactions Checker http://www.drugs.com...teractions.html
and copy and paste the results in this topic.
 


This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

#4 Beck

Beck

    Getting started

  • Members
  • Pip
  • 5 posts
  • LocationManassas, VA

Posted 24 December 2016 - 08:40 PM

Thank you.  I very much appreciate your reply.  I thought about not giving him any Abilify tomorrow morning to see how he feels.  I'd appreciate your thoughts on that idea.  Thank you.



#5 Altostrata

Altostrata

    Administrator

  • Administrators
  • PipPipPipPipPipPip
  • 23,756 posts
  • LocationSan Francisco, CA

Posted 25 December 2016 - 04:02 PM

Just to be safe, I'd cut the dosage in half, so as not to make an abrupt change. It's important not to rock the nervous system's boat.


This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

#6 PoetJester

PoetJester

    Silver star

  • Members
  • PipPipPip
  • 110 posts
  • LocationMinneapolis, MN USA

Posted 26 December 2016 - 09:47 AM

hi beck

I had the same problems with abilify when I took it for a number of months back in 2005. it gave me mild akithisia where I constantly had to be moving or going somewhere and couldn't sit still. the restlessness went away after I stopped the drug.

Poetjester

Court committed to take Prozac, Paxci, and Respiradol from 8/95 to 3/96.   developed severe akithisia and brain damage.  Was unable to speak and walking in circles 15 hours a day.  Went in for 5 sessions of ECT during a 10 day period in March of '96 and my forced medication was discontinued at that time.  My akithisia and brain damage cleared up within a few days of stopping the meds.

 

On Zoloft (200 mg) and Zyprexa (17.5 mg) March 1998- Feb 2014

In between was placed on Effexor 200 mg and Abilify for six months in 2004.  Developed mild akithisia which went away once I stopped the Abilify.  Developed severe GI issues in Dec 2001 and from that time on suffered from fatigue and hypersomnia where I would sleep between 12 and 20 hours a day and rarely ever left my apartment. 

 

Had tapered to 100 mg of Zoloft and 7.5 mg of Zyprexa at the time of going cold turkey Feb. 2014

Went 5 days without sleep at the beginning while vomiting all over my apt.  Had brain zaps for a number of weeks and also lightheadedness which both eventually went away.  However 2 1/2 yrs later I still struggle with insomnia, depression, and fatigue.

 

 

 

 


#7 Beck

Beck

    Getting started

  • Members
  • Pip
  • 5 posts
  • LocationManassas, VA

Posted 26 December 2016 - 03:48 PM

Thank you so much for your replies.  God bless you.



#8 Beck

Beck

    Getting started

  • Members
  • Pip
  • 5 posts
  • LocationManassas, VA

Posted 31 December 2016 - 04:18 PM

Hello.  I have an update regarding my 31 year old son, and a question.  He took 15 mg. of Abilify every morning for two weeks.  Yesterday and today, the psychiatrist reduced him to 10 mg. per day.  He had been taking 200 mg of Seroquel every night; now he is taking 300 mg of Seroquel every night.  The goal is to taper him off of the Ability and increase the Seroquel.  He is not tolerating Ability well and does well with Seroquel alone.  He is still experiencing troublesome side effects from the Abilify.  I want to decrease it to 7.5 mg tomorrow morning, and continue him on that amount until we see the psychiatrist this Friday.  What are your thoughts on this?  I know it's not a gradual taper of the Ability; he's only been on it for two weeks.  Am I doing the right thing?  The side of effects of restlessness, pacing, lethargy and anxiety that the Abilify gives him are discouraging to him.  He does not have these side effects on Seroquel alone.  Thank you for your thoughts.



#9 scallywag

scallywag

    Platinum star

  • Moderators
  • 3,655 posts
  • LocationOntario, Canada

Posted 31 December 2016 - 04:49 PM

Given that he's taken Abilify for only 2 weeks, you could try a fast taper. What's a fast taper:  25% first drop, monitor and record symptoms for 4-7 days. If his symptoms worsen, the dose will need to reduce more slowly. If no symptoms, make another reduction 25-50% and afterwards monitor and record symptoms.


This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results
Cymbalta (brand name), 60 mg 2012 - 2015; 20 mg to 7 mg in 2016, taper details in this post;
2017: 7.0 (65 beads) Dec.10; 6.3 (58 beads) Feb. 1;
Current dose: 5.6 mg (52 beads) 2017-Feb-22
+ Supplements: fish oil (1500 mg EPA/500 mg DHA), Vitamins: D3, K2, C; Minerals: Mg, Se, Cr, I, V
scallywag's Introduction Post
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet